Nebraska, 2010

Hail and Damaging Winds in Nebraska, May 24, 2010

May 24, 2010 · NWS LBF · 40 events in 13 counties and zones

An area of low pressure moved east across western Nebraska during peak heating and became the focus for severe thunderstorm development as a strong upper level disturbance moved northeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
$40,000
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An area of low pressure moved east across western Nebraska during peak heating and became the focus for severe thunderstorm development as a strong upper level disturbance moved northeast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 23, 2:34 PM CST, 9 hours 56 minutes earlier.

Area forecast discussion, May 23, 2:34 PM CST, 9 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
334 PM CDT SUN MAY 23 2010

.SHORT TERM DISCUSSION...(TONIGHT THROUGH MONDAY NIGHT)...
THIS EVENING...THE 09Z SREF AND 12Z GFS REMAIN CONSISTENT IN RAPID
WARM/MOIST AIR ADVECTION CENTERED ON THE I-80 CORRIDOR AS EARLY AS
03Z. PROG SOUNDINGS SUGGEST A NARROW WINDOW FOR SFC-BASED UPDRAFTS
IF RICH LOW LVL MOISTURE /LOWER 60S SFC DEW POINTS/ CAN WORK INTO
THE WARM FRONTAL ZONE BY THAT TIME...SO THAT WILL BE SOMETHING TO
WATCH. EVEN IF THAT DOESN/T HAPPEN THOUGH...THE 50-60KT LLJ WILL
FOLLOW THE ELEVATED INSTABILITY AXIS NORTH WITH A HAIL THREAT
OVERNIGHT. /SCHULTZ

LATEST 20Z LAPS DATA SHOWING INSTABILITY INCREASING ALONG AND NORTH
OF NOW NORTHWARD RETREATING WARM FRONT. RUC SOUNDINGS INDICATE THAT
SFC BASED STORMS WILL BECOME POSSIBLE EARLY THIS EVENING...AND LAST
TILL AROUND MIDNIGHT BEFORE INVERSION SETS IN.  SO...TORNADO THREAT
SEEMS POSSIBLE THROUGH THE EVENING ACROSS SOUTHWEST NEBRASKA IN
FAVORABLE BACKED FLOW AREA NORTH OF THE WARM FRONT. /TAYLOR

VERY ACTIVE DAY EXPECTED MONDAY INTO MONDAY NIGHT. SFC LOW PRESSURE
WILL DEEPEN ACROSS THE NEB PANHANDLE MONDAY MORNING...AND THEN MOVE
NORTH INTO NORTHWEST SOUTH DAKOTA BY MONDAY AFTERNOON. THIS LOW WILL
HAVE A SIMILAR TRACK AND INTENSITY TO THE APRIL SYSTEM WHICH BROUGHT
DAMAGING SOUTHERLY WINDS TO MUCH OF WESTERN NEBRASKA. THUS...HAVE
POSTED A HIGH WIND WATCH FOR AREAS ALONG AND WEST OF HWY 83...AND A
WIND ADVISORY FOR AREAS EAST. MAV GUIDANCE INDICATING SUSTAINED
WINDS NEAR 40 MPH WITH HIGHER GUSTS ALONG AND WEST OF HWY 83 DURING
THE AFTERNOON. NEXT CONCERN IS SEVERE WEATHER. SHOULD BECOME VERY
UNSTABLE ALONG AND AHEAD OF THE COLD FRONT...WHICH SHOULD BE MOVING
INTO THE NEBRASKA PANHANDLE BY 21Z. NOT MUCH CAPPING INVERSION TO
OVERCOME...SO TSTMS SHOULD FIRST BE DISCRETE SUPERCELLS...BUT
QUICKLY BECOME MORE OF A SQUALL LINE BY 00Z AS IT MOVES EAST ACROSS
THE AREA. TSTM ACTIVITY SHOULD LARGELY BE EAST OF THE AREA BY 06Z
TUESDAY...WITH WINDS HAVING DIMINISHED.  /TAYLOR

.LONG TERM DISCUSSION...(TUESDAY THROUGH SUNDAY)...
TUESDAY AND WEDNESDAY...DRY AND COOLER TUESDAY BEHIND SFC FRONT
MAINLY IN THE MID 70S. WINDS WILL BE LIGHT...ESPECIALLY COMPARED TO
MONDAY. ANOTHER SHOT AT SHOWERS AND THUNDERSTORMS BY TUESDAY NIGHT
AS SWRLY FLOW ALOFT TO BRING A DISTURBANCE UP FROM NERN NEW
MEXICO/SERN CO. ACTIVITY EXPECTED TO PERSIST THROUGH WEDNESDAY WITH
PARTLY TO MOCLOUDY SKIES AND HIGHS UPPER 70S TO NEAR 80. DEEP LAYER
SHEAR LOOKS TO REMAIN LOW...SO TSTMS SHOULD NOT BE SEVERE.

AS AS INFLUENCE OF UPPER TROUGH EXITING THE NRN PLAINS DIMINISHES
WEDNESDAY NIGHT...WILL JUST KEEP A SLIGHT CHC FOR SHOWERS AND
THUNDERSTORMS. THEN...UPPER RIDGE WILL REMAIN IN CONTROL THURSDAY
AND FRIDAY. NEXT CHC FOR TSTMS EXPECTED SATURDAY NIGHT AS UPPER
TROUGH MOVES INTO NRN PLAINS...DRIVING A FRONT ACROSS NEBR.  HIGHS
THU-FRI FCST IN THE MID 80S WITH MID/UPPER 80S SATURDAY. COOLER
BEHIND THE FRONT SUNDAY IN THE MID/UPPER 80S.

&&

.AVIATION...
A WARM FRONT WILL LIFT NORTH ACROSS NE TONIGHT...AND WILL RESULT IN
SCATTERED TSRA IN ITS VICINITY. CONSENSUS OF MODEL SOLUTIONS SAYS
TIMING WILL BE FROM ABOUT 01-06 UTC AROUND KLBF...AND 04-09 UTC NEAR
KVTN...WHERE THE PROBABILITY OF IMPACT WILL BE A BIT LESS. BRIEF IFR
CONDITIONS ARE POSSIBLE IN ANY TSRA...BUT VFR CIGS AND VIS WILL BE
THE RULE OUTSIDE OF THIS ACTIVITY. THERE IS ALSO A LOW RISK OF MVFR
OR EVEN IFR STRATUS LATE TONIGHT...BUT THAT POTENTIAL IS TOO LOW FOR
A MENTION WITHIN THE KLBF OR KVTN TAFS.

AFTER 12 UTC MONDAY...SOUTH WINDS OF 20G30KT WILL DEVELOP...AND WILL
INCREASE INTO THE 25G40KT RANGE AFTER 18 UTC. THERE ARE ALSO STRONG
INDICATIONS THAT A LINE OF TSRA WILL SWEEP EAST ACROSS MOST IF NOT
ALL OF WESTERN AND NORTH CENTRAL NE BETWEEN 20 MONDAY AND 03 UTC
TUESDAY. THIS WOULD LIKELY RESULT IN AT LEAST BRIEF MVFR AND IFR
CONDITIONS.

&&

.HYDROLOGY...
THE NORTH PLATTE RIVER ABOVE LAKE MCCONAUGHY CONTINUED SHOWING
ELEVATED LEVELS. CURRENT STAGE AT LEWELLEN IS STEADY NEAR 7.3 FEET.
SINCE THERE IS STILL A SLIGHT RISK OF THE STAGE LEWELLEN REACHING
THE FLOOD THE NEXT 24 HRS...WE WILL NOT TAKE ACTION TO CANCEL THE
CURRENT FLOOD WARNING UNTIL THE FORECAST SHOWS A CLEAR TREND
DOWNWARD. THE CURRENT FORECAST INDICATES THAT THE LEVEL WILL CREST
TODAY AND BEGIN TO FALL SLOWLY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...TAYLOR/SCHULTZ
LONG TERM...ROBERG
AVIATION...SCHULTZ
HYDROLOGY...ROBERG
Hazardous weather outlook, May 23, 3:02 PM CST, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED VERSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
402 PM CDT SUN MAY 23 2010

NEZ004>010-022>029-035>038-056>059-069>071-094-242100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
402 PM CDT SUN MAY 23 2010 /257 PM MDT SUN MAY 23 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

AS A WARM FRONT LIFTS NORTH INTO NEBRASKA TONIGHT...SCATTERED
THUNDERSTORMS WILL FIRST DEVELOP OVER SOUTHWEST NEBRASKA THIS
EVENING...AND THEN EXPAND NORTH AND NORTHEAST ACROSS THE REST OF
WESTERN AND NORTH CENTRAL NEBRASKA LATER TONIGHT. SOME STORMS WILL
BE SEVERE...WITH LARGE HAIL TO THE SIZE OF GOLF BALLS OR LARGER.
THERE IS ALSO A RISK OF DAMAGING WINDS AND A FEW TORNADOES ACROSS
SOUTHWEST NEBRASKA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AND MONDAY
EVENING AS A COLD FRONT SWEEPS EAST ACROSS THE REGION. LARGE HAIL
AND DAMAGING WINDS WILL BE THE PRIMARY THREAT.

STRONG SOUTH WINDS OF 40 MPH OR HIGHER ARE ALSO POSSIBLE MONDAY
AHEAD OF THE COLD FRONT. STRONG WEST WINDS MAY ALSO OCCUR LATE
MONDAY AFTERNOON AND EARLY MONDAY EVENING BEHIND THE FRONT. FOR
THESE REASONS A HIGH WIND WATCH IS IN EFFECT ALONG AND WEST OF
HIGHWAY 83...AND A WIND ADVISORY IS IN EFFECT EAST OF THERE.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH WEDNESDAY
NIGHT...BUT THEY ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT...AS
WELL AS ON MONDAY AFTERNOON AND EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

SCHULTZ/TAYLOR

In the hours before

Local storm report, May 23, 10:01 PM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1101 PM CDT SUN MAY 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1101 PM     NON-TSTM WND GST WALLACE                 40.84N 101.16W
05/23/2010  E60 MPH          LINCOLN            NE   TRAINED SPOTTER

&&

TKECK
Special weather statement, May 23, 10:01 PM CST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1101 PM CDT SUN MAY 23 2010

NEZ005>010-240445-
BOYD NE-BROWN NE-EASTERN CHERRY NE-HOLT NE-KEYA PAHA NE-ROCK NE-
1101 PM CDT SUN MAY 23 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHERRY...SOUTHERN KEYA
PAHA...WESTERN BOYD...WESTERN HOLT...BROWN AND ROCK COUNTIES UNTIL
1145 PM CDT...

AT 1059 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF
HIGHWAY 83 CROSSING THE NORTH LOUP RIVER TO 7 MILES NORTH OF
AMELIA...AND MOVING NORTH AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  AINSWORTH...
  BASSETT...
  SPRINGVIEW...
  VALENTINE...
  PONY LAKE...
  MOON LAKE...
  HIGHWAY 83 CROSSING GOOSE CREEK...
  EMMET...
  ATKINSON...
  LONG PINE...
  STUART...
  JOHNSTOWN...
  NEWPORT...
  KELLER PARK STATE RECREATION AREA...
  BOBCAT STATE WILDLIFE MANAGEMENT AREA...
  THOMAS CREEK STATE WILDLIFE MANAGEMENT AREA...
  NORTH RIVER TRAIL...
  PARSHALL BRIDGE STATE WILDLIFE MANAGEMENT AREA...
  HULL LAKE STATE WILDLIFE MANAGEMENT AREA...
  BUTTE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM
WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

BUTTLER
Local storm report, May 23, 10:51 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1151 PM CDT SUN MAY 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1151 PM     FUNNEL CLOUD     NORTH PLATTE            41.13N 100.77W
05/23/2010                   LINCOLN            NE   PUBLIC

            THE PUBLIC REPORTED A FUNNEL CLOUD NEAR THE FAIRGROUND
            WHICH IS NORTH WEST OF THE CITY. THE REPORT WAS RELAYED
            THROUGH DISPATCH.

&&

SJACOBS
Local storm report, May 23, 10:57 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1157 PM CDT SUN MAY 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 PM     FUNNEL CLOUD     4 SSW NORTH PLATTE      41.08N 100.80W
05/23/2010                   LINCOLN            NE   TRAINED SPOTTER

            DELAY REPORT OF A FUNNEL CLOUD 4 MILES SSW OF NORTH
            PLATTE. TIME OF REPORTED FUNNEL WAS 1140 PM CDT.

&&

SJACOBS
Local storm report, May 23, 11:02 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1202 AM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 AM     TSTM WND GST     4 E NORTH PLATTE        41.13N 100.70W
05/24/2010  E70 MPH          LINCOLN            NE   LAW ENFORCEMENT

            ESTIMATED 70 MPH WIND GUST REPORTED AT MILE MARKER 173 ON
            HIGHWAY 30.

&&

SJACOBS
Local storm report, May 24, 12:06 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
106 AM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     HAIL             4 N CURTIS              40.69N 100.51W
05/23/2010  M1.75 INCH       FRONTIER           NE   PUBLIC

0915 PM     HAIL             10 SE BRADY             40.92N 100.23W
05/23/2010  E1.00 INCH       LINCOLN            NE   PUBLIC

0920 PM     HAIL             5 S BRADY               40.95N 100.37W
05/23/2010  E0.50 INCH       LINCOLN            NE   TRAINED SPOTTER

            THE STORM SPOTTER SUGGESTED MOST OF THE HAIL WAS PEA SIZE
            BUT A FEW STONES WERE AS LARGE AS MARBLES.

0922 PM     HAIL             4 S ENDERS              40.38N 101.52W
05/23/2010  M1.50 INCH       CHASE              NE   PUBLIC

            THE PUBLIC MEASURED PING PONG BALL SIZE HAIL FROM THE
            STORM FOUR MILES SOUTH OF ENDERS. SHE STATED THAT THE
            FIRST STONES WERE LARGE BUT THEN DROPPED TO SLIGHT BIGGER
            THAN MARBLE SIZE THERE AFTER.

0922 PM     HAIL             5 SSE ENDERS            40.38N 101.48W
05/23/2010  M0.50 INCH       CHASE              NE   PUBLIC

            THE PUBLIC REPORTED HAIL UP TO THE SIZE OF MARBLES 5.6
            MILES SOUTH OF ENDERS.

0946 PM     HAIL             4 N MADRID              40.91N 101.54W
05/23/2010  M0.88 INCH       PERKINS            NE   PUBLIC

            NICKEL SIZE HAIL WAS REPORTED NORTH OF MADRID AT
            APPROXIMATELY 945 PM CDT.

0947 PM     HAIL             2 N MADRID              40.88N 101.54W
05/23/2010  E0.88 INCH       PERKINS            NE   PUBLIC

            A FEW STONES FELL AS LARGE AS NICKELS WHICH LAST 3 TO 5
            MINUTES.

0953 PM     HAIL             6 N MADRID              40.94N 101.54W
05/23/2010  M0.88 INCH       PERKINS            NE   PUBLIC

            A FEW STONES WERE AS LARGE AS NICKELS.

1052 PM     NON-TSTM WND GST IMPERIAL                40.52N 101.64W
05/23/2010  M60.00 MPH       CHASE              NE   ASOS

1101 PM     NON-TSTM WND GST WALLACE                 40.84N 101.16W
05/23/2010  E60.00 MPH       LINCOLN            NE   TRAINED SPOTTER

1151 PM     FUNNEL CLOUD     NORTH PLATTE            41.13N 100.77W
05/23/2010                   LINCOLN            NE   PUBLIC

            THE PUBLIC REPORTED A FUNNEL CLOUD NEAR THE FAIRGROUND
            WHICH IS NORTH WEST OF THE CITY. THE REPORT WAS RELAYED
            THROUGH DISPATCH.

1157 PM     FUNNEL CLOUD     4 SSW NORTH PLATTE      41.08N 100.80W
05/23/2010                   LINCOLN            NE   TRAINED SPOTTER

            DELAY REPORT OF A FUNNEL CLOUD 4 MILES SSW OF NORTH
            PLATTE. TIME OF REPORTED FUNNEL WAS 1140 PM CDT.

1202 AM     TSTM WND GST     4 E NORTH PLATTE        41.13N 100.70W
05/24/2010  E70.00 MPH       LINCOLN            NE   LAW ENFORCEMENT

            ESTIMATED 70 MPH WIND GUST REPORTED AT MILE MARKER 173 ON
            HIGHWAY 30.

&&

CBUTTLER

The radar

The North Platte radar (KLNX), 49 km away, was scanning. The volume nearest the first event began at 06:31 UTC.

Open the radar archive at this moment

Event by event

25 hail, 10 thunderstorm wind, 3 funnel cloud, 2 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Blaine

When
May 24, 12:30 AM CST
Where
Blaine County, 9.26 mi NW of Brewster
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.030, -99.990

Public reported strong winds at 58 MPH or higher.

Heavy Rain, Lincoln

When
May 24, 4:00 AM CST
Where
Lincoln County, 1.48 mi SSE of North Platte
Reported by
NWS Employee
Coordinates
41.130, -100.770

Hail, Hooker

When
May 24, 12:11 PM MST
Where
Hooker County, 3.66 mi W of Mullen
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.040, -101.100

Funnel Cloud, Logan

When
May 24, 1:14 PM CST
Where
Logan County, 13 mi NE of Stapleton
Reported by
Fire Department/Rescue
Coordinates
41.613, -100.342

Funnel Cloud, Hooker

When
May 24, 12:25 PM MST
Where
Hooker County, 2.66 mi WSW of Mullen
Reported by
Law Enforcement
Coordinates
42.040, -101.080

Law enforcement reported a funnel cloud two miles west of Mullen crossing overhead on Highway 2.

Hail, Hooker

When
May 24, 12:25 PM MST
Where
Hooker County, 2.66 mi WSW of Mullen
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.040, -101.080

Hail, Hooker

When
May 24, 12:31 PM MST
Where
Hooker County, 2.66 mi WSW of Mullen
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.040, -101.080

Thunderstorm Wind, Deuel

When
May 24, 1:17 PM MST
Where
Deuel County, 1.38 mi S of Chappell
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
41.080, -102.470

Strong thunderstorm wind gusts overturned a semi trailer on Interstate 80 near Chappell.

Hail, Rock

When
May 24, 2:32 PM CST
Where
Rock County, 1.02 mi W of Bassett
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.580, -99.540

Hail, Rock

When
May 24, 2:39 PM CST
Where
Rock County, 1.72 mi NW of Bassett
Measured
1 in hail
Reported by
Public
Coordinates
42.600, -99.540

Hail, Sheridan

When
May 24, 2:00 PM MST
Where
Sheridan County, 16.59 mi S of Hay Spgs
Measured
1 in hail
Reported by
Public
Coordinates
42.440, -102.690

Hail, Deuel

When
May 24, 2:15 PM MST
Where
Deuel County, 3.71 mi W of Big Spgs
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.060, -102.150

Thunderstorm Wind, Sheridan

When
May 24, 2:22 PM MST
Where
Sheridan County, 0.69 mi N of Gordon
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.810, -102.200

Trees and powerlines down in Gordon.

Hail, Garden

When
May 24, 2:26 PM MST
Where
Garden County, 0.52 mi E of Lewellen
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.330, -102.140

Thunderstorm Wind, Deuel

When
May 24, 2:38 PM MST
Where
Deuel County, 0.87 mi SE of Big Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.060, -102.070

Wind gusts in excess of 58 MPH reported from a thunderstorm.

Funnel Cloud, Sheridan

When
May 24, 2:45 PM MST
Where
Sheridan County, 4.11 mi WNW of Rushville
Reported by
Law Enforcement
Coordinates
42.750, -102.520

Law enforcement reported a funnel cloud 4 miles west and north of Rushville.

Hail, Arthur

When
May 24, 3:08 PM MST
Where
Arthur County, 0.52 mi E of Arthur
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
41.570, -101.690

Hail, Keith

When
May 24, 3:15 PM MST
Where
Keith County, 2.32 mi NNW of Roscoe
Measured
1 in hail
Reported by
Public
Coordinates
41.160, -101.600

Hail, Arthur

When
May 24, 3:16 PM MST
Where
Arthur County, 0.52 mi E of Arthur
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.570, -101.690

Heavy Rain, Arthur

When
May 24, 3:16 PM MST
Where
Arthur County, 0.52 mi E of Arthur
Reported by
Trained Spotter
Coordinates
41.570, -101.690

Thunderstorm Wind, Keith

When
May 24, 3:20 PM MST
Where
Keith County, 1.04 mi W of Roscoe
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.130, -101.600

Semi trailer overturned near Roscoe.

Hail, Logan

When
May 24, 4:30 PM CST to 4:40 PM CST
Where
Logan County, 0.52 mi E of Stapleton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.480, -100.510

Hail, Keith

When
May 24, 3:42 PM MST
Where
Keith County, 2.19 mi ESE of Sarben
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.160, -101.280

Hail, Lincoln

When
May 24, 4:48 PM CST
Where
Lincoln County, 2.59 mi NW of Sutherland Res
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
41.160, -101.180

Hail, Lincoln

When
May 24, 4:50 PM CST
Where
Lincoln County, 2.5 mi WNW of Sutherland
Measured
1.5 in hail
Reported by
Other Federal Agency
Coordinates
41.190, -101.170

Hail, Hooker

When
May 24, 4:05 PM MST
Where
Hooker County, 0.86 mi SW of Mullen
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
42.040, -101.040

Thunderstorm Wind, Lincoln

When
May 24, 5:18 PM CST
Where
Lincoln County, 5.12 mi WNW of Sutherland Res
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Crop damage
$40,000
Reported by
Other Federal Agency
Coordinates
41.160, -101.240

A grain elevator auger on a truck was blown over and a metal outbuilding blown over as well. Corn crops were sand blasted and cut up by the wind.

Hail, Lincoln

When
May 24, 5:20 PM CST
Where
Lincoln County, 5.12 mi WNW of Sutherland Res
Measured
1.25 in hail
Reported by
Other Federal Agency
Coordinates
41.160, -101.240

Hail, McPherson

When
May 24, 5:21 PM CST
Where
McPherson County, 6.23 mi NE of Tryon
Measured
1 in hail
Reported by
Public
Coordinates
41.610, -100.880

Hail, Lincoln

When
May 24, 5:31 PM CST
Where
Lincoln County, 3.17 mi NNW of Sutherland
Measured
1.5 in hail
Reported by
Other Federal Agency
Coordinates
41.210, -101.160

Thunderstorm Wind, Lincoln

When
May 24, 5:31 PM CST
Where
Lincoln County, 4.03 mi NNE of Sutherland
Measured
50 kt (58 mph) estimated gust
Reported by
Other Federal Agency
Coordinates
41.220, -101.090

Tree limbs of 2 to 4 inch in diameter broken.

Thunderstorm Wind, Cherry

When
May 24, 5:41 PM CST
Where
Cherry County, Valentine
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
42.870, -100.550

Hail, Lincoln

When
May 24, 5:45 PM CST
Where
Lincoln County, 9.52 mi SW of North Platte
Measured
1 in hail
Reported by
Public
Coordinates
41.040, -100.890

Hail, Lincoln

When
May 24, 5:47 PM CST
Where
Lincoln County, 1.48 mi SSE of North Platte
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
41.130, -100.770

Hail, Lincoln

When
May 24, 5:49 PM CST
Where
Lincoln County, 1.48 mi SSE of North Platte
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
41.130, -100.770

Hail, Lincoln

When
May 24, 5:51 PM CST
Where
Lincoln County, 1.48 mi SSE of North Platte
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.130, -100.770

Hail, Lincoln

When
May 24, 6:00 PM CST
Where
Lincoln County, 13.86 mi N of (Lbf)bird Fld North
Measured
1 in hail
Reported by
Public
Coordinates
41.330, -100.660

Thunderstorm Wind, Cherry

When
May 24, 6:00 PM CST
Where
Cherry County, Valentine
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.870, -100.550

Billboards damaged on the edge of town. Flag pole snapped and large tree down in town. Gutters and shingles blown off homes.

Hail, Custer

When
May 24, 7:10 PM CST
Where
Custer County, 5.55 mi S of Callaway
Measured
1.5 in hail
Reported by
Public
Coordinates
41.220, -99.920

Thunderstorm Wind, Cherry

When
May 24, 8:21 PM CST
Where
Cherry County, 11.62 mi NNE of Brownlee
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.440, -100.550

Large tree blown down across a oil road with damage to a portable garage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223652, 223641, 223615, 223610, 223611, 223616, 223617, 223644, 223618, 223619, 223620, 223621, 223645, 223622, 223653, 223614, 223623, 223624, 223625, 223642, 223646, 223626, 223627, 223628, 223629, 223630, 223647, 223631, 223632, 223633, 223648, 223654, 223634, 223635, 223637, 223638, 223639, 223649, 223640, 223650.